General Question

buster's avatar

Does anyone use or have experience using adderall which is now used off label for bipolar disorder?

Asked by buster (10222points) March 4th, 2011

Two days ago my healthcare provider started weaning me off seroquel and stopped my lithium. I am still on zoloft and she added adderall to treat the bipolar and ambien at night for any insomnia I may encounter. So far I think it has helped way more than the seroquel and lithium but its been two days. Do any of you jellies use adderall for bipolar? If so I would like to hear your stories and opinions on it.

Observing members: 0 Composing members: 0

6 Answers

wundayatta's avatar

I haven’t, but I know people who have. I think it’s like any other drug regimen. All of our bodies respond to the different drugs in different ways. We are experimenting to see if there is a combination that helps us. We want to minimize nasty side effects and maximize mind calming benefits.

It seems that adderall and one of the other ADD drugs turn out to be good in some cases because they have some similarities with other effective bipolar drugs. I forget all the different kinds or classes of drugs, but my group had a bipolar specialist come in , and he explained something about it.

It’s your body, and you’ll be different from anyone else. Notice the side effects. Notice the regular effects. I assume this is for mania, since zoloft is for depression.

Why didn’t you like the seroquel? Or lithium?

And, as I’m sure you know, it can take one or two months for the drugs to start working, so, unless the side effects are horrible, it’s good to hang with it for a while.

Good luck!

buster's avatar

Seroquel made me a zombie and I slept 12 hours when I took my 600 mg dose. If i didnt take it i got withdrawals nausea insomnia and just plain ill. The withdrawals were actually worse than the withdrawals I used to get when I was addicted to opiates. The lithium made me nauseous and long term use of lithium is very bad on your kidneys and liver. If your on lithium they actually do bloodwork every six months to check your liver and kidney function.

Robinson's avatar

my friend is on adderall for sleep issues she suffers from borderline personality disorder only thing she complains about is the deep long sleep it causes so watch for that as for its uses its used for alot of mental issues but mostly for personality disorders

El_Cadejo's avatar

Dont know about adderall, but I do have experience with ambien. Dont know how it works for you, but I hated it. Ive always had problems with falling asleep at night. With ambien I did indeed fall asleep, and usually it was for a solid 8 hours, but it was horrible sleep. Like it was totally dreamless. It felt as if I was being anesthetized every time I went to bed. I would lay down and suddenly I was getting up. It wasnt very fulfilling/resting sleep. Really made me feel like a zombie after a while.

GracieT's avatar

I was ok with seroquel until I took 300mg. My throat swelled. My doctor told me that it sometimes happened with a jump in mg strength. I went off of it because I had bad reactions to it mentally. I couldn’t sleep w/o it so I went down to just 50mg. After about two weeks I had an allergic reaction to the 50mg dose. When I took adderall I had the same reaction. I just couldn’t wake up. Keep us posted. It will be interesting to hear what happens!

spykenij's avatar

Coming from a family with a ton of mental illnesses, I have experienced feeling medications helping me in as soon as a day or two, whereas it normally takes other people 1–3 months to start feeling it. It’s probably a good sign that you feel better because that means chemicals are balancing out. In my experience, the only thing that sucks is you DO get used to the meds and you may need to switch them up multiple times in your life to keep on the level. Always seems to happen when a drug goes generic and a new one comes out and works better, but the old one doesn’t work the same anymore – brand or generic. Pharmaceutical companies have some real scum working for them. Anyway, I have a friend who takes adderall and it makes his breathe reek to high, holy hell! I think a side effect is dry mouth, so be mindful of that. You’ll need to make sure to take care of your oral hygiene a little closer.

A warning from me to you all: Head shops sell a synthetic version of Adderall, which I would recommend staying away from, as well as anything else they make synthetic to put up your nose. Anything in powder form that’s synthetic, especially “bath salts” STAY AWAY FROM. It’s like meth and coke combined and I’ve heard nothing good about it and I worked at a head shop that sold it.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther